Alert archive / New Mexico / Flash Flood Warnings in 2020
Flash Flood Warning 17, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2020, 5:17 PM MDT for Los Alamos County, Rio Arriba County, Sandoval County, New Mexico. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2020, 5:17 PM MDT (23:17 UTC)
- Expired
- Jul 27, 2020, 7:12 PM MDT
- In force
- 115 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Los Alamos County, NM, Rio Arriba County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 112 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
062
WGUS55 KABQ 272317
FFWABQ
NMC028-039-043-280230-
/O.NEW.KABQ.FF.W.0017.200727T2317Z-200728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
517 PM MDT Mon Jul 27 2020
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Northwestern Los Alamos County in north central New Mexico...
South Central Rio Arriba County in north central New Mexico...
Northeastern Sandoval County in north central New Mexico...
* Until 830 PM MDT.
* At 517 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly. Flash flooding will impact Santa Clara Canyon.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Espanola, Santa Clara Pueblo, Chili and Hernandez.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3609 10640 3612 10615 3609 10613 3603 10609
3598 10608 3593 10612 3593 10614 3594 10640
FLASH FLOOD...RADAR INDICATED
$$
Guyer2 follow-up statements
053
WGUS75 KABQ 280025
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
625 PM MDT Mon Jul 27 2020
NMC028-039-043-280230-
/O.CON.KABQ.FF.W.0017.000000T0000Z-200728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Rio Arriba NM-Sandoval NM-
625 PM MDT Mon Jul 27 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MDT THIS
EVENING FOR NORTHWESTERN LOS ALAMOS, SOUTH CENTRAL RIO ARRIBA AND
NORTHEASTERN SANDOVAL COUNTIES...
At 625 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain have ended across the warned
area. Between 1 and 2 inches of rain fell before 600 PM with little
additional rainfall expected.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Espanola, Santa Clara Pueblo, Chili and Hernandez.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
&&
LAT...LON 3609 10640 3612 10615 3609 10613 3603 10609
3598 10608 3593 10612 3593 10614 3594 10640
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Guyer441
WGUS75 KABQ 280112
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
712 PM MDT Mon Jul 27 2020
NMC028-039-043-280122-
/O.CAN.KABQ.FF.W.0017.000000T0000Z-200728T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Alamos NM-Rio Arriba NM-Sandoval NM-
712 PM MDT Mon Jul 27 2020
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN LOS ALAMOS,
SOUTH CENTRAL RIO ARRIBA AND NORTHEASTERN SANDOVAL COUNTIES...
The heavy rain has ended. Law enforcement reported no flooding
within Santa Clara Canyon.
A Flash Flood Watch remains in effect until 1200 AM MDT for portions
of central New Mexico...east central New Mexico...north central New
Mexico...northeast New Mexico and west central New Mexico.
LAT...LON 3609 10640 3612 10615 3609 10613 3603 10609
3598 10608 3593 10612 3593 10614 3594 10640
$$
GuyerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 4:47 PM MDT, 30 minutes earlier.
Area forecast discussion, Jul 27, 4:47 PM MDT, 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 447 PM MDT Mon Jul 27 2020 .AVIATION... 00Z TAF CYCLE Upper high centered over south central NM to shift to central AZ next 24 hrs. Slow moving showers and tstms will continue to result in brief periods of MVFR cigs/vsbys in rain, br and erratic gusty winds. Storms will continue to develop along outflow boundaries thru 28/03Z, as well as over ne and east central NM where a weak area of sfc high pressure will develop. Convection to become isold aft 28/06Z. && .PREV DISCUSSION...317 PM MDT Mon Jul 27 2020... .SYNOPSIS... Showers and thunderstorms will continue this afternoon through Tuesday. Some storms will be capable of locally heavy rainfall. Drier air injects into the air Wednesday and Thursday, diminishing rain chances significantly. Temperatures will trend five to ten degrees above normal, with triple digit heat returning to some locales in the southeastern plains. Return of moisture will bring some relief Friday and into the weekend, with storm chances favoring the northern mountains, central mountain chain and eastward. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)... Upper-level high is relocating to southern NM today and tonight, resulting in a steering flow change to more westerly this afternoon. Hopefully this will help areas missed out by widespread precipitation of the past week or so get into the mix. Meanwhile at the surface, a backdoor boundary in east- central NM will help get showers and thunderstorms going in northeast and east- central NM this afternoon, continuing until an hour or two after midnight. Scattered to numerous showers and storms will likely continue in north-central portions of the state through late tonight before diminishing. The above mentioned high continues a west and southwestward shift Tuesday, sliding over southern AZ. This slide changes the flow aloft over NM on Tuesday to dry northwesterly. Plenty of low-level moisture will remain in place for one more day of convection central and northeast. Far northwest NM (mainly San Juan County) will likely end up being the one place with little or no shower/thunderstorm activity. Dry air aloft continues to push in from the northwest Tuesday night, likely resulting in at least isolated showers and storms as the dry air destabilizes things. Models typically dry things out too fast, especially after a relatively long stretch of widespread, heavy rainfall. LONG TERM...(WEDNESDAY THROUGH MONDAY)... Dry and subsident air moves into the Land of Enchantment Wednesday, diminishing shower and thunderstorm potential. Medium-range models are in agreement of the upper high moving back into the Desert Southwest from the coast of southern California by midweek. PWATs are predicted to drop below the daily average for the first time since mid July, with readings of 0.6" anticipated. With rising heights aloft, temperatures near the surface will climb sharply by Thursday, with some locales in the southeastern plains reaching the century mark. Embedded disturbances and vort maxes begin to round the eastern periphery of the upper high, as it wobbles eastward. This will help to invigorate the potential for showers and thunderstorms moving into the weekend. A moist backdoor front sags into the NE Thursday night bringing the potential for convection to the northern mountains and northeast. The GFS, CMC, and NAM show consistency in timing and moisture quality, while the ECMWF presents a drier and slower scenario. This trend continues, with the possibility of daily rounds of showers and thunderstorms returning to New Mexico through the weekend. Focused PoPs along the northern and eastern periphery of the high aloft, with most convection favoring the northern mountains, central mountain chain and eastward. 33/12 && .FIRE WEATHER... Monsoon pattern has become well established and no critical fire weather is expected during the next 7 days. 33 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for the following zones... NMZ203>208-210>224-227>234-241. &&
Hazardous weather outlook, Jul 27, 3:23 AM MDT, 13 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 323 AM MDT Mon Jul 27 2020 NMZ201>241-281100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 323 AM MDT Mon Jul 27 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Thunderstorms capable of locally heavy rainfall can be expected across much of the area this afternoon and evening. Storms will generally move toward the northeast at 10 to 15 mph across central and western New Mexico, while storm motions will be toward the east- southeast at similar speeds across the east. The southeast plains will once again be least favored while areas from southwest through central to north- central and northeast New Mexico will be most favored. Rainfall rates up to one inch in 45 minutes will be possible with the most intense storms. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars and areas that have experience heavy rainfall the past several days. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to numerous thunderstorms are expected Tuesday and Tuesday evening with a focus for strong storms shifting into northeast New Mexico during the evening. Storm motions will be toward the east or southeast. Locally heavy rainfall may lead to localized areas of flash flooding. A few storms may also produce hail and wind gusts to 50 mph. Far fewer storms are expected Wednesday and Thursday with an uptick in storm coverage across the northeast quarter for Friday. .SPOTTER INFORMATION STATEMENT... Spotters should report severe weather through the National Weather Service Albuquerque web site or by calling 1.888.386.7637. 41
In the hours before
Local storm report, Jul 27, 1:55 PM MDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
155 PM MDT MON JUL 27 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD MADRID 35.41N 106.15W
07/26/2020 SANTA FE NM PUBLIC
MOST ARROYOS FULL WITH WATER AND FLOWING OVER COUNTY
ROADS AND DRIVEWAYS. DAMAGE NOTED TO ROADWAYS AROUND
GOLDMINE RD... CERRILLOS... AND MADRID.
&&
EVENT NUMBER ABQ202001370
GUYERSpecial weather statement, Jul 27, 2:02 PM MDT, 3 hours 15 minutes before
Special Weather Statement National Weather Service Albuquerque NM 202 PM MDT Mon Jul 27 2020 NMZ234>237-272030- Roosevelt County-Curry County-Quay County-De Baca County- 202 PM MDT Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT...EAST CENTRAL DE BACA...SOUTHWESTERN QUAY AND SOUTHERN CURRY COUNTIES UNTIL 230 PM MDT... At 201 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 7 miles west of House to near Clovis and Texico. These storms were nearly stationary. Dime size hail and winds in excess of 40 mph will be possible with these storms. Heavy rain will also be possible with these storms. Locations impacted include... Clovis, Farwell, Texico, Melrose, House, Saint Vrain, Ranchvale, Taiban, Tolar and Cannon Air Force Base. This includes Highway 60 between Mile Markers 336 and 397. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3442 10411 3476 10411 3456 10304 3426 10304 TIME...MOT...LOC 2001Z 330DEG 4KT 3461 10403 3444 10309 Guyer
Special weather statement, Jul 27, 3:09 PM MDT, 2 hours 8 minutes before
Special Weather Statement National Weather Service Albuquerque NM 309 PM MDT Mon Jul 27 2020 NMZ223-272130- Central Highlands- 309 PM MDT Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TORRANCE COUNTY UNTIL 330 PM MDT... At 308 PM MDT, Doppler radar was tracking a strong thunderstorm over Encino, or 15 miles west of Vaughn. This storm was nearly stationary. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Encino. This includes the following highways... Highway 285 between Mile Markers 223 and 229. Highway 60 between Mile Markers 245 and 260. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3463 10530 3452 10549 3468 10562 3480 10543 TIME...MOT...LOC 2108Z 145DEG 1KT 3465 10547 Guyer
Special weather statement, Jul 27, 4:22 PM MDT, 55 minutes before
Special Weather Statement National Weather Service Albuquerque NM 422 PM MDT Mon Jul 27 2020 NMZ203-204-272245- Far Northwest Highlands-Northwest Highlands- 422 PM MDT Mon Jul 27 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RIO ARRIBA COUNTY UNTIL 445 PM MDT... At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Lindrith, or 30 miles southeast of Navajo Dam, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. This storm will remain over mainly rural areas of west central Rio Arriba County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3634 10727 3649 10739 3669 10712 3645 10692 TIME...MOT...LOC 2220Z 237DEG 14KT 3646 10726 31
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 6:02 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 26, 6:20 PM MDT | Flash Flood Warning | ABQ | Guadalupe, Torrance | 3 hr |
| Jul 26, 6:45 PM MDT | Flash Flood Warning | ABQ | McKinley | 2 hr |
| Jul 26, 6:59 PM MDT | Areal Flood Advisory | ABQ | Socorro, Torrance | 2 hr |
| Jul 26, 7:15 PM MDT | Flash Flood Warning | ABQ | Socorro | 3 hr |
| Jul 26, 7:29 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 29 min |
| Jul 26, 7:30 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 2 hr |
| Jul 26, 7:58 PM MDT | Flash Flood Warning | ABQ | Rio Arriba | 3 hr |
| Jul 26, 9:23 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 3 hr |
| Jul 26, 10:15 PM MDT | Areal Flood Advisory | ABQ | Socorro | 105 min |
| Jul 27, 1:29 PM MDT | Areal Flood Advisory | ABQ | Cibola | 2 hr |
| Jul 27, 2:02 PM MDT | Special Weather Statement | ABQ | Curry | 28 min |
| Jul 27, 2:17 PM MDT | Flash Flood Warning | ABQ | Colfax | 118 min |
| Jul 27, 2:22 PM MDT | Areal Flood Advisory | ABQ | Harding, Union | 113 min |
| Jul 27, 3:05 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe | 115 min |
| Jul 27, 3:09 PM MDT | Special Weather Statement | ABQ | Torrance | 21 min |
| Jul 27, 4:10 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Torrance | 2 hr |
| Jul 27, 4:22 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 23 min |
| Jul 27, 4:27 PM MDT | Areal Flood Advisory | ABQ | Taos | 63 min |
| Jul 27, 4:51 PM MDT | Areal Flood Advisory | ABQ | McKinley, San Juan | 114 min |
| Jul 27, 4:56 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 109 min |
| Jul 27, 5:29 PM MDT | Special Weather Statement | ABQ | Torrance | 31 min |
Nearby
Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.